It wasn’t too long ago that I spoke of the rising risk fentanyl posed to society. Fast-forward nearly two years later, and the opioid crisis we’re facing seems to only be getting worse, not better.
In 2015, one in nine deaths of Ontario youth aged 15 to 24 years were related to opioids. Since then, several hundred more have been reported. It is for these reasons that I encourage you to learn about the effects of opioids and the resources available to you and loved ones experiencing an opioid dependency.
What Are Opioids?
Opioids are medications that are most often prescribed by physicians to treat pain. Examples include morphine, oxycodone, and heroin. Like most pain relievers, opioids cause strong feelings of relaxation. This feeling can become highly addictive, and if opioids are taken in excess, users feel “high” and are at risk of overdosing.
What is the Opioid Crisis?
The primary opioid responsible for the crisis is fentanyl. Fentanyl is up to 100 times stronger, and therefore more addictive and dangerous, than morphine. Due to its addictive nature, it is often added without users’ knowledge to various street drugs. Such drugs are already highly addictive and dangerous, and unprescribed consumption of fentanyl drastically increases users’ chances of overdosing. Between January and September 2017, at least 2,923 deaths related to opioid overdoses occurred in Canada, 66% of which involved fentanyl.
What Are the Symptoms of Opioid Use?
Different opioids can produce different symptoms, but the general symptoms of opioids include the following:
- Difficulty breathing
- Liver damage
The largest concern around opioid use is the high risk of overdose. For signs and symptoms of an overdose, visit our International Overdose Awareness Day blog.
What Resources Are Available to Combat the Crisis?
There are many safety precautions you and your loved ones can take to prevent overdosing on opioids, including the following:
- Stay Informed: The Government of Canada has created a life-saving Opioids Toolkit to help you stay in the know.
- Use Supervised Consumption Sites: Ideally, there wouldn’t be any illegal use of drugs, but supervised consumption sites provide safe spaces to use illegal drugs without fear of prosecution.
- Acquire a Naloxone Kit: If you or someone you know is overdosing on opioids, administer naloxone to temporarily stop the overdose, and then call 911. Some provinces provide naloxone kits for free.
If you witness someone overdose or if you believe you are experiencing an overdose, call 911 immediately. Even if you are unsure if what are witnessing or experiencing is an overdose, the safest option is to call 911.
If you or someone you know is using opioids – or any other recreational drug – and you fear for your and someone else’s safety, contact your health care provider, Aspiria’s Student Assistance Program services, or your school’s counselling services.